Utah, 2012Winter Weather in Utah, February 5 to 6, 2012
February 5 to 6, 2012 · NWS GJT · 1 event in 1 county or zone
A closed upper low tracked eastward from Utah into Colorado and produced significant snowfall in the higher elevations of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper low tracked eastward from Utah into Colorado and produced significant snowfall in the higher elevations of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 5, 3:27 PM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Feb 5, 3:27 PM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 PM MST SUN FEB 5 2012
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
SHORTWAVE ENERGY ROTATING AROUND CUT-OFF LOW OVER UTAH AND WEAK
UPSLOPE FLOW OVER THE SOUTHERN ZONES CONTINUES TO PRODUCE SCATTERED
SNOW SHOWERS THIS AFTERNOON. FEW AREAS WEST OF DURANGO...NEAR
HESPERUS...GOT UNDERNEATH SOME BANDING THIS MORNING WHICH LED TO
PERSISTENT LIGHT SNOWFALL FOR SEVERAL HOURS RESULTING IN
ACCUMULATIONS AROUND 3 INCHES. OTHERWISE...SNOWFALL AMOUNTS HAVE
BEEN RATHER MEAGER IN MOST AREAS...AND GENERALLY RESTRICTED TO THE
SOUTHERN VALLEYS AS FLOW HAS NOT BEEN STRONG ENOUGH TO DRIVE THE
MOISTURE INTO THE HIGHER ELEVATIONS.
PATTERN BEGINS TO CHANGE TONIGHT AND MONDAY AS STRONGER PIECE OF
ENERGY NOW DROPPING SOUTHWEST INTO NORTHERN UTAH...WILL BE
ARRIVING AFTER MIDNIGHT. THIS WILL FINALLY GET THE LOW MOVING OUT
BY EARLY MONDAY...WITH BETTER ENERGY/FORCING INTO THE SOUTHERN
MOUNTAINS. EXPECT SNOWFALL TO INCREASE IN COVERAGE AND INTENSITY
OVERNIGHT...PEAKING IN THE SOUTHERN SAN JUANS BY MORNING. FLOW
THEN FLIPS TO MORE WEST AND NORTHWEST COMPONENT BY MIDDAY
MONDAY...SHIFTING FOCUS TO THE NORTHWEST SAN JUANS AND THE CENTRAL
MOUNTAINS. TOYED WITH THE IDEA OF A LOW END ADVISORY FOR PORTIONS
OF THE SAN JUANS...BUT CONFIDENCE OF WIDESPREAD ADVISORY SNOWFALL
OVER THE NEXT 24 HOURS IS NOT GREAT ENOUGH TO HOIST IT WITH
MOISTURE MARGINAL AT BEST. SO WILL BE RUNNING WITH 2 TO 6 INCHES FOR
THE SOUTHERN MOUNTAINS...WITH ANOTHER 1 TO 4 FOR THE SOUTHERN
VALLEYS FROM DURANGO EAST TO PAGOSA SPRINGS. OF COURSE...LOCALLY
HIGHER AMOUNTS POSSIBLE...MAINLY ACROSS THE SAN JUANS. THIS
SYSTEM EXITS TO THE EAST MONDAY EVENING WITH SNOW ENDING FROM WEST
TO EAST.
SLIGHT MODERATION OF TEMPS EXPECTED TONIGHT...MAINLY ALONG AND
SOUTH OF INTERSTATE 70 AS LOW LEVEL MOISTURE INCREASES...WITH DECK
OF STRATUS EXPECTED TO DEVELOP. THIS WILL KEEP MINS UP BY AS MUCH
AS 10 DEGREES IN A FEW AREAS VERSUS READINGS THIS MORNING. CLOUD
COVER AND PASSING UPPER LOW ON MONDAY KEEPS TEMPS NEAR NORMAL WITH
COLDER CONDITIONS ANTICIPATED MONDAY NIGHT AND TUESDAY AS SKIES
CLEAR IN THE WAKE OF THE EXITING LOW.
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE PATTERN FOR THESE PERIODS REMAIN COMPLEX. YET NO MATTER WHICH
MODEL SOLUTION IS FAVORED THE RESULTS ARE ESSENTIALLY THE SAME.
MOSTLY DRY AND MILD CONDITIONS WILL DOMINATE.
TUESDAY NIGHT...A WEAK RIDGE BLOSSOMS OVER THE REGION AHEAD OF A
CLOSED LOW ROLLING DOWN THE BAJA. FLOW ALOFT IS FROM THE SW-W
AND DRY.
WEDNESDAY INTO THURSDAY...TO THE WEST AND NORTH OF THIS DIGGING
LOW...A SHARP RIDGE WILL AMPLIFY INTO THE PACIFIC NW. THIS TURNS OUR
FLOW ALOFT TO NW-N. THE EC DROPS A DISTURBANCE INTO THE FORECAST
AREA ON THURSDAY WHILE THE GFS TIMING IS THURSDAY NIGHT. NEITHER
MODEL IS PRODUCING SIGNIFICANT SNOWFALL WITH ITS PASSAGE DUE TO ITS
LONG DRY TRACK OVER LAND.
FRIDAY-SATURDAY...THE WEST COAST RIDGE PROGRESSES INLAND AND
FLATTENS UNDER ENERGY FROM THE NORTHERN PACIFIC. BY NEXT SUNDAY THE
EC AND GFS AGREE THAT SPLITTING PACIFIC ENERGY WILL WORK THROUGH THE
INTERMTN WEST...STILL KEEPING THE CWA OUT OF THE SNOW PRODUCTION
ZONE.
TEMPERATURES WILL BE ABOVE NORMAL EXCEPT CLOSER TO NORMAL IN THE
DEEPER VALLEYS. VALLEY INVERSIONS WILL PERSIST. WINDS WILL BE LIGHT
AND TERRAIN DRIVEN EXCEPT NW OVER HIGH EXPOSED TERRAIN INCREASING
FROM THE WEST NEXT WEEKEND.
&&
.AVIATION /FOR 00Z TAF ISSUANCE/...
AN UPPER LEVEL LOW PRESSURE SYSTEM SITUATED OVER NORTHERN UTAH
WILL CONTINUE TO WRAP LIMITED AMOUNTS OF MOISTURE ACROSS EASTERN
UTAH AND WESTERN COLORADO TONIGHT AND MONDAY. WEAK SHRTWV ENERGY
ROTATING AROUND THE LOW PRESSURE WILL BRING PERIOD OF SNOW ALONG
WITH MVFR TO LOCAL IFR CONDITIONS...GENERALLY SOUTH OF A LINE
FROM K4BL-KMTJ-KUC. AS THE LOW PRESSURE SYSTEM STARTS TO MOVE OUT
EARLY MONDAY THE LOW CLOUDS AND SNOW SHOWERS WILL LIFT NORTHEAST
ACROSS WEST CENTRAL COLORADO...BETWEEN 09Z AND 15Z MONDAY
MORNING...IMPACTING KRIL...KASE AND KEGE WITH LOCAL MVFR CIGS AS
SNOW SHOWERS MOVE THROUGH. VFR CONDITIONS RETURN TO ALL SITE BY
07Z TUESDAY AS THE UPPER LOW EXITS TO THE EAST.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC
LONG TERM....JOE
AVIATION.....JDC
Hazardous weather outlook, Feb 5, 6:33 AM MST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
633 AM MST SUN FEB 5 2012
COZ001>014-017>023-UTZ022>025-027>029-061300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
633 AM MST SUN FEB 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SNOW SHOWERS CAN BE EXPECTED MAINLY OVER THE
CENTRAL AND SOUTHERN MOUNTAINS. MOTORISTS SHOULD EXPECT SOME
REDUCTION IN VISIBILITY SHOULD THEY ENCOUNTER A SNOW SHOWER.
LOCALIZED NEW SNOW ACCUMULATIONS OF A COUPLE INCHES ARE POSSIBLE IN
THE SAN JUAN MOUNTAINS TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY...TRAVELERS CROSSING THE WESTERN COLORADO MOUNTAINS MAY
ENCOUNTER SOME SNOW SHOWERS THAT MAY CAUSE SOME LOCALIZED
SLOWDOWNS...SUCH AS ON HIGHWAY 550 OVER THE SAN JUANS.
NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM TUESDAY THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Feb 5, 2:14 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
214 PM MST SUN FEB 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM SNOW 3 ESE HESPERUS 37.26N 107.98W
02/05/2012 M3.0 INCH LA PLATA CO TRAINED SPOTTER
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1200075
MALEKSAWinter Weather, La Sal & Abajo Mountains
- When
- February 5, 8:00 PM MST to February 6, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall ranged from 5 to 8 inches above the 7000 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 5, 20121 death · 1 event
- Strong Wind in American Samoa, February 5 to 6, 2012$3.0 million · 1 event
- High Surf in Hawaii, February 5 to 10, 201212 events
- Winter Weather in Colorado, February 5 to 6, 20127 events
- Dense Fog in West Virginia, February 5 to 6, 20122 events
- Dense Fog in Maryland, February 5 to 6, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356493.